On the Meaning of Logical Completeness

  • Michele Basaldella
  • Kazushige Terui
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5608)


Gödel’s completeness theorem is concerned with provability, while Girard’s theorem in ludics (as well as full completeness theorems in game semantics) is concerned with proofs. Our purpose is to look for a connection between these two disciplines. Following a previous work [1], we consider an extension of the original ludics with contraction and universal nondeterminism, which play dual roles, in order to capture a polarized fragment of linear logic and thus a constructive variant of classical propositional logic.

We then prove a completeness theorem for proofs in this extended setting: for any behaviour (formula) A and any design (proof attempt) P, either P is a proof of A or there is a model M of \({\mathbf{A}}^{\bot}\) which beats P. Compared with proofs of full completeness in game semantics, ours exhibits a striking similarity with proofs of Gödel’s completeness, in that it explicitly constructs a countermodel essentially using König’s lemma, proceeds by induction on formulas, and implies an analogue of Löwenheim-Skolem theorem.


Proof System Positive Design Linear Logic Sequent Calculus Completeness Theorem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Basaldella, M., Faggian, C.: Ludics with repetitions (exponentials, interactive types and completeness). To appear in LICS (2009)Google Scholar
  2. 2.
    Böhm. C.: Alcune proprietà delle forme βη-normali nel λ− K-calcolo. Publicazioni dell’Istituto per le Applicazioni del Calcolo 696 (1968)Google Scholar
  3. 3.
    Curien, P.-L.: Abstract Böhm trees. Mathematical Structures in Computer Science 8, 559–591 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Curien, P.-L.: Introduction to linear logic and ludics, part II. CoRR abs/cs/0501039 (2005)Google Scholar
  5. 5.
    Curien, P.-L.: Notes on game semantics (manuscript, 2006)Google Scholar
  6. 6.
    Curien, P.L., Herbelin, H.: Abstract machines for dialogue games. CoRR abs/0706.2544 (2007)Google Scholar
  7. 7.
    Dezani-Ciancaglini, M., Intrigila, B., Venturini-Zilli, M.: Böhm’s theorem for Böhm trees. In: ICTCS 1998, pp. 1–23 (1998)Google Scholar
  8. 8.
    Ehrhard, T., Regnier, L.: Differential interaction nets. Theor. Comput. Sci. 364, 166–195 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Faggian, C.: Travelling on designs. In: Bradfield, J.C. (ed.) CSL 2002 and EACSL 2002. LNCS, vol. 2471, pp. 427–441. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  10. 10.
    Faggian, C.: Interactive observability in ludics: The geometry of tests. Theor. Comput. Sci. 350, 213–233 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Faggian, C., Piccolo, M.: Ludics is a model for the finitary linear pi-calculus. In: Della Rocca, S.R. (ed.) TLCA 2007. LNCS, vol. 4583, pp. 148–162. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  12. 12.
    Girard, J.-Y.: On the meaning of logical rules I: syntax vs. semantics. In: Berger, U., Schwichtenberg, H. (eds.) Computational Logic, pp. 215–272. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  13. 13.
    Girard, J.-Y.: Locus solum: From the rules of logic to the logic of rules. Mathematical Structures in Computer Science 11, 301–506 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hyland, J.M.E., Ong, C.H.L.: On full abstraction for PCF: I, II, and III. Inf. Comput. 163, 285–408 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lafont, Y.: The finite model property for various fragments of linear logic. J. Symb. Log. 62, 1202–1208 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Laurent, O.: Polarized games. Ann. Pure Appl. Logic 130, 79–123 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Mazza, D., Pagani, M.: The separation theorem for differential interaction nets. In: Dershowitz, N., Voronkov, A. (eds.) LPAR 2007. LNCS, vol. 4790, pp. 393–407. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  18. 18.
    Schütte, K.: Ein System des Verknüpfenden Schliessens. Archiv. Math. Logic Grundlagenf. 2, 55–67 (1956)CrossRefzbMATHGoogle Scholar
  19. 19.
    Terui, K.: Computational ludics. To appear in Theor. Comput. Sci. (2008)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Michele Basaldella
    • 1
  • Kazushige Terui
    • 1
  1. 1.Research Institute for Mathematical SciencesKyoto UniversityKyotoJapan

Personalised recommendations